Montana, 2013

Hail in Montana, August 26, 2013

August 26, 2013 · NWS GGW · 1 event in 1 county or zone

A stationary front provided the focus for converging moist surface winds and an upper-level disturbance, where a severe thunderstorm developed over the far northeast corner of Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A stationary front provided the focus for converging moist surface winds and an upper-level disturbance, where a severe thunderstorm developed over the far northeast corner of Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 26, 1:50 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 26, 1:50 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT MON AUG 26 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD REVEALS THE VERY
PERSISTENT BATTLE BETWEEN THE HIGH PRESSURE FROM THE CENTRAL
PLAINS REGION AND THE LOW PRESSURE JUST WEST OF BRITISH COLUMBIA.
BOTH OF THESE SYSTEMS ARE FUNNELING THEIR RESPECTIVE MOISTURE
PLUMES...AND A NEGLIGIBLE DRY SLOT BETWEEN THEM THROUGH THE
NORTHERN ROCKIES AND NORTHERN HIGH PLAINS REGIONS.

A FEW FORECAST CHALLENGES PRESENT THEMSELVES IN THE SHORT TERM.
FIRST...DETERMINISTIC MODELS ARE SHOWING INCONSISTENCIES RUN TO RUN.
ENOUGH TO LESSEN MY CONFIDENCE IN THEM. I HAVE TRIED TO HEDGE MY
BETS WITH THEM BY PAINTING MORE OF AN OCCASIONAL SPRINKLE HERE AND
THERE. SECOND...A SLIGHTLY MORE ORGANIZED PERIOD OF THUNDERSTORMS
SEEM POSSIBLE FOR THE WEDNESDAY AFTERNOON AND EVENING
PERIODS...BUT YET AGAIN...EXACT TIMING AND AMOUNT AND PLACEMENT IS
STILL UNCERTAIN THANKS TO REPEATED MODEL DISAGREEMENTS. FOR
EXAMPLE...THE GFS WANTS TO KEEP OUR CWA ALMOST ENTIRELY ALL DRY
WHILE THE EC...NAM...AND SREF ARE GOING WITH A MUCH WETTER
SOLUTION. THIS ALL OBVIOUSLY DEPENDS ON THE WAXING AND WANING
STRENGTH OF A SHORT WAVE DISTURBANCE PROGGED TO MOVE OVER US
WITHIN THE SOUTHWESTERLY FLOW ALOFT.

TEMPERATURES WILL REMAIN 10 TO 15 DEGREES ABOVE NORMAL WITH
DAYTIME HIGH REACHING WELL THROUGH THE 90S THANKS TO THE STRONG
INFLUENCE OF THE HIGH PRESSURE SYSTEM OVER THE CENTRAL PLAINS
REGION. BMICKELSON

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE VERY PERSISTENT SYNOPTIC PATTERN OF A STRONG BROAD HIGH OVER
THE CENTRAL AND SOUTH-CENTRAL PRAIRIE WILL CONTINUE INTO THE
EXTENDED PERIOD. AN UPPER LEVEL TROUGH OFF THE WEST COAST WILL
KEEP PUMPING PACIFIC MOISTURE INTO THE SOUTHWEST FLOW ALOFT. THIS
FLOW WILL FIND A VERY WARM NORTHEAST MONTANA. A SURFACE TROUGH IN
THE LEE OF THE ROCKY MOUNTAINS WILL PROVIDE AN UNSTABLE
ENVIRONMENT...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS.
CHANCES FOR STORMS WILL IMPROVE SLIGHTLY FRIDAY NIGHT AS AN UPPER
DISTURBANCE IN CANADA SENDS A FRAGMENTED COLD FRONT SOUTH OVER
NEMONT. THE RIDGE WILL REESTABLISH ITSELF FOR THE WEEKEND AS A
STRONG STORM SYSTEM LURKS OFF THE PAC-NW COAST AND SQUEEZES UP THE
RIDGE OVER MONTANA.

THE QUESTION ASKED IS WHEN WILL THIS MAIN PATTERN BREAK. WHAT
HAPPENS FOR THE BEGINNING OF NEXT WEEK...JUST BEYOND THE
EXTENDED PERIOD...BECOMES MORE MURKY. THERE ARE HINTS...AS
FOLLOWS. THE 12Z GFS PLOWS THAT STORMS SYSTEM INTO THE INTER-
MOUNTAIN WEST...SENDING A COLD FRONT AND LOTS OF MOISTURE OUR WAY
AROUND MONDAY. THE 00Z EC ON THE OTHER HAND DOES NOT SEEM TO HAVE
THE STRENGTH TO KNOCK OUR RIDGE DOWN. THE 12Z EC CAME IN LATE
BUT IT DOES NOT MUCH CHANGE IN HOW IT TREATS THE NORTHWEST LOW.
THAT QUESTION WILL REMAIN UNTIL THERE IS MORE MODEL AGREEMENT AS
THE TIME PERIOD BECOMES CLOSER. NO CHANGES WERE MADE LATE IN THE
PERIOD. SCT

PREVIOUS DISCUSSION...
HOT AND MAINLY DRY WEATHER CONTINUES AS UPPER RIDGE OVER THE
CENTRAL CONUS AND TROF OFF THE WEST COAST DOMINATES THE PATTERN
FOR MOST OF THE EXTENDED PERIOD. MODELS HAVE BACKED OFF ON
POTENTIAL PATTERN SHIFT WITH BREAK DOWN OF THE RIDGE NEXT WEEKEND.
CURRENT MEDIUM RANGE MODELS TRENDING TOWARD A SLIGHT LOWERING OF
HEIGHTS ACROSS THE NORTHERN PLAINS AS THE WEST COAST TROF DEVELOPS
INTO A CLOSED LOW OFF OR OVER THE PACIFIC NORTHWARD.

THROUGH THE END OF THE WEEK SOUTHWEST FLOW INTO MONTANA WILL
CONTINUE TO PUMP VERY HOT AIR NORTHWARD RESULTING IN WELL ABOVE
NORMAL TEMPERATURES. MOISTURE AVAILABILITY CONTINUES TO BE
DEPENDENT ON THE PROXIMITY OF MONSOONAL PLUME...AND LACK UPPER
IMPULSES WILL LIMIT CONVECTIVE DEVELOPMENT. EXCEPTION WILL MAINLY
BE LATE WEDNESDAY WHEN A WEAK SHORTWAVE LIFTS ACROSS THE STATE.
AFTER THAT THE FOCUS WILL SHIFT TO THE WEEKEND WITH SHORTWAVES
EJECTING OUT OF THE PACIFIC TROF. HOWEVER GIVEN THE DAILY CHANGES
TO THE MODEL SOLUTIONS...CONFIDENCE IS VERY LOW FOR ANY PARTICULAR
SOLUTION. EBERT

&&

.AVIATION...
VFR.

HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN PRAIRIE WILL MAINTAIN
A SOUTHWEST FLOW ALOFT OVER NORTHEAST MONTANA THROUGH THE TAF
PERIOD. UNSTABLE SURFACE CONDITIONS COULD RESULT IN ISOLATED
THUNDERSTORMS TONIGHT AND TUESDAY.

EXPECT WIND TO BECOME LIGHT AND VARIABLE TONIGHT AND TUESDAY.

SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW

In the hours before

Special weather statement, Aug 26, 2:29 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
329 PM MDT MON AUG 26 2013

MTZ019-262230-
SHERIDAN-
329 PM MDT MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 430 PM MDT.

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF REDSTONE...MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   REDSTONE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4870 10446 4872 10503 4885 10504 4891 10504
      4892 10505 4900 10506 4900 10448
TIME...MOT...LOC 2129Z 270DEG 12KT 4891 10498

GFF
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 185 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 26, 4:01 PM MST
Where
Sheridan County, 0.46 mi E of Comertown Dot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.800, -104.280

Trained spotter reported hail up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475513.